Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5509 Questions
Question
Hello. I have been prescribed vimovo for pain after falling on my hips and back. I take 10mg citalopram daily. Is this safe? I've read about the drug interaction warnings. I have taken arthrotec but it really causes stomach upset Vimovo is prescribed at 500 mg twice daily.
Posted Wed, 21 Aug 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Hi,
Thank you for posting your query.

Vimovo (naproxen/esomeprazole) is a safe medicine for relieving pain. I often use a dose of 250 mg twice daily, and increase it to 500 mg twice daily, if there is inadequate response to 250 mg twice daily.

It can be safely used with citalopram, and no significant adverse effects are noted, when both are used together.

I hope it helps.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website: http://bit.ly/Dr-Sudhir-kumar
My email: YYYY@YYYY
My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do? 3 minutes later
Ok then why are there posting for adverse drug interactions such as irregular heartbeat when taking the two together? It's very hard to know what to do. I researched the interactions on WWW.WWWW.WW
 
 
Answered by Dr. Sudhir Kumar 8 minutes later
Thank you for getting back.

These are anecdotal incidences, and are only seen in a minority of patients. If you have a history of heart disease, then, we can avoid the combination. However, since you have no such history, it is safe to continue them.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do? 1 hour later
Would it not be safer to continue using ibuprofen and Zantac as needed? Can I take more than two 150 zantacs per day safely?
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back.

I would agree with you that Ibuprofen would be safer than naproxen.
Normally, you should not take more than two zantac per day (maximum safe dose per day is 300 mg).

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do? 6 hours later
Thanks. Is there a better option for Zantac
 
 
Answered by Dr. Sudhir Kumar 51 minutes later
Pantoprozole 40 mg OR Rabeprozole 20 mg once daily are better options than zantac (ranitidine).

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do? 9 hours later
So I have now been prescribed pantoprazole and naproxen. No warning of interaction was given at the pharmacist I've read that naproxen enteric coated should not be given with proton pump inhibitors as the enteric coating will render the med inefficient. Please help with this query. Thanks.
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back.
You are partially correct (the medicine becomes less effective, and not ineffective), that is why, in your case Ibuprofen with pantoprozole would be a better option.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do? 9 minutes later
Thank you, I think I am comfortable with that. However, I did talk to my pharmacist just now and she indicated that I could take the naproxen at least one or two hours apart from thepantoloc. She said they are often prescribed together. It's all very confusing.
 
 
Answered by Dr. Sudhir Kumar 0 minute later
Thank you and best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Prescribed vimovo for pain in hips and back. Take citalopram. Having stomach upset. What to do? 48 hours later
Hello. Day two on the pantaloc. No side effects. However I took one 500 mg Advil yesterday and had to end up taking a 150mg Zantac because of the pain in my gut. Today I took a 500mg of naproxen, as per dr prescription , pain was worse than with the Advil. So have taken 75mg of Zantac and will take 150mg before bed. Is it ok to take the Zantac when needed like this? I have a disc pressing on a nerve so have to take the pain meds. How long does it take for the pantaloc to quiet the stomach?
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back.

Pantalocc generally works within 30-60 minutes after taking the medicine. It is alright to take zantac as and when needed in a short term, but long-term, it is better to be on one drug, say pantaloc twice a day.

For the pain due to a pressed nerve by a herniated disc, it may be better to take pregabalin or gabapentin, as they are more specific for neuropathic pain. Please discuss this with your doctor.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor